Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 20, 2021, 5:37 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 5:37 AM CDT (10:37 UTC)
- Expired
- Jul 20, 2021, 6:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
The radar
The Fargo/Grand Forks radar (KMVX), 213 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
320
WWUS83 KFGF 201037
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
537 AM CDT Tue Jul 20 2021
MNZ004>006-201130-
Kittson MN-Roseau MN-Lake Of The Woods MN-
537 AM CDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON...ROSEAU AND
WEST CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 AM CDT...
At 536 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Longworth to near
Caribou. Movement was southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Haug around 605 AM CDT.
Ross around 610 AM CDT.
Arnesen, Badger and Fox around 615 AM CDT.
Lude, Birch Beach and Long Point around 620 AM CDT.
Wannaska, Malung and Pencer around 630 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4854 9575 4900 9655 4900 9516 4913 9515
4893 9470 4888 9468 4882 9471 4875 9465
TIME...MOT...LOC 1036Z 306DEG 36KT 4921 9551 4903 9645
$$
SpenderWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:51 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 20, 3:51 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
351 AM CDT Tue Jul 20 2021
.SHORT TERM...(Today through Wednesday)
Issued at 351 AM CDT Tue Jul 20 2021
Lots of issues to look at throughout the short term, including
dense fog, smoke, precipitation chances, and how all these will
affect the temperature forecast.
Visibilities have been dropping early this morning, due the
combination of recent rainfall, smoke, lingering high dew points,
and light winds. Although widespread visibilities are more in the
1 to 3 mile range right now, multiple spots have dropped below a
quarter mile. For that reason, have coordinated with NWS Duluth
and issued a dense fog advisory into mid morning. The smoke is a
little harder to figure out, but the moon still had an orange glow
at midnight, so know there is still a fair amount of high level
smoke. The HRRR near surface smoke forecast shows a high amount
of low level smoke as well, mainly over northeast North Dakota
into adjacent areas of west central and northwest Minnesota. This
will linger into today, and the prior shifts coordinated with the
MN Pollution Control Agency to issue an Air Quality Alert (until 9
am Wednesday).
As far as precipitation chances go, the parade of weak waves
continues to move through the 500mb ridge. Early this morning,
activity has been training across portions of the Devils Lake
region, mainly from Cando to Devils Lake to north of Cooperstown.
As the activity has been moving southeast it has been weakening
and falling apart. For the foreseeable future, it appears this
same pattern will hold. Another weak wave shows up on the models
for today into tonight, also mentioned in the SPC Day 1
discussion. However, only general thunder is mentioned at this
point due to its conditional nature. For now have kept fairly low
precipitation chances over the northern half of the FA into most
of our Minnesota FA. Due to the fog, smoke, and cloud cover, have
gone with slightly lower highs today and Wednesday. The warmest
highs should be over southeast North Dakota.
.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM CDT Tue Jul 20 2021
Summary...
The upper synoptic pattern continues to be a ridge out west and
troughing toward the east. 500mb heights flatten out in the Northern
Rockies toward the Northern Plains allowing for shortwaves to
progress across the north bringing chances for precipitation. This
occurs multiple times through the long term, along with unseasonably
warm temperatures. Smoke continues to be prolonged across the area
as fires in southern Canada continue to rage. Impacts may be felt
from the smoke and hot temperatures.
The Heat...
Consensus continues to show hot temperatures across the Northern
Plains through the long term. Daytime highs reach into the upper 80s
to lower 90s. Smoke from fires in southern Canada help to keep
temperatures from getting higher than the lower 90s by blocking out
some of the sun. It will still be warm outside and dew points look
to reach into the uncomfortable zone through the weekend making
things feel unpleasant at times. Stay hydrated when headed out.
Precipitation chances...
As the ridge continues to build out west bringing hot temperatures
to the region, shortwaves moves along the northern portions of the
ridge toward our area. The best chance for precip looks to be Friday
into Saturday morning as a stronger more defined shortwave moves
across southern Canada. Instability looks to be marginal, with CAPE
around 1000-1500 j/kg. Moisture content comes from the Pacific NW,
with slight influence from the south. Directional and speed sheer
remain unorganized for the region, but lift is available for some
thunderstorms to develop as a front moves through. Cluster analysis
indicates consensus of seeing some precipitation across the area,
with the possibility of 0.1 inches for the Red River Valley points
east. However confidence in the instability is lower as energy seems
to be weaker in latest ensemble runs.
Further chances for some thunderstorms are possible early next week
as another trough moves through southern Canada. At this time
ensembles show probabilities of exceeding 0.1 inches for the region
to be around 30-50% early next week. We will continue to monitor the
chances for precipitation and thunderstorms through the long term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CDT Mon Jul 19 2021
For most areas keeping it VFR with pockets of 3-5SM in smoke into
Tuesday. Pockets of IFR cigs may form in parts of Minnesota per
guidance Park Rapids area and Wadena and around Baudette. This
could impact Bemidji for lower cigs at 12z Tue but confidence is
low attm.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 10 AM CDT this morning for NDZ007-008-
016-027-030-054.
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ001-002-
004>009-013>017-022>024-027-028-032.
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...RiddleHazardous weather outlook, Jul 20, 4:11 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jul 20 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Tue Jul 20 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Fog covers most of the area this morning, but dense fog will linger over northeast North Dakota into adjacent areas of northwest Minnesota through mid morning. Smoke will also make its presence known again today, especially across northwest Minnesota. Finally, scattered thunderstorms are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible, with the best chances being Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 19, 11:46 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1146 PM CDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST KEMPTON 47.82N 97.61W
07/19/2021 E65 MPH GRAND FORKS ND PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
KEMPTON. CORRECTS PREVIOUS TSTM WND GST
REPORT FROM KEMPTON. ESTIMATED 60 TO 70 MPH
WIND GUST.
&&Special weather statement, Jul 20, 5:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
537 AM CDT Tue Jul 20 2021
MNZ004>006-201130-
Kittson MN-Roseau MN-Lake Of The Woods MN-
537 AM CDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON...ROSEAU AND
WEST CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 630 AM CDT...
At 536 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Longworth to near
Caribou. Movement was southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Haug around 605 AM CDT.
Ross around 610 AM CDT.
Arnesen, Badger and Fox around 615 AM CDT.
Lude, Birch Beach and Long Point around 620 AM CDT.
Wannaska, Malung and Pencer around 630 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4854 9575 4900 9655 4900 9516 4913 9515
4893 9470 4888 9468 4882 9471 4875 9465
TIME...MOT...LOC 1036Z 306DEG 36KT 4921 9551 4903 9645
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:35 PM CDT | Special Weather Statement | FGF | Benson, Eddy, Nelson, Ramsey | 55 min |
| Jul 19, 8:31 PM CDT | Special Weather Statement | FGF | Grand Forks | 59 min |
| Jul 20, 3:08 AM CDT | Dense Fog Advisory | FGF | Cavalier, Grand Forks, Pembina, Traill, Walsh | 7 hr |
| Jul 19, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 32 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.